Covishield rolled back; should those jabbed with it need to worry? Experts answer

After AstraZeneca withdraws Covishield, should those who took the vaccine be worried about its potential side effects on health? We asked a few experts.

“If you’re concerned about the safety of a vaccine, it’s best to consult with healthcare professionals who can provide personalized advice based on your individual health circumstances and the latest available information,” he advises.(HT Photo)

AstraZeneca (AZ), the makers of the Covishield vaccine have announced withdrawal of its Covid-19 vaccine due to its ‘surplus of available updated vaccines’ since the pandemic. “As multiple, variant Covid-19 vaccines have since been developed there is a surplus of available updated vaccines,” the company said, adding that this had led to a decline in demand for Vaxzevria, which is no longer being manufactured or supplied. The pharmaceutical giant recently admitted that its Covid vaccine, sold under the brand name of Covishield in India, can cause a blood clot-related side effect, according to court papers being quoted in the UK media.

According to media reports, the admission was made in a legal document submitted to the High Court in London in February for a group action being brought by 51 claimants. Ever since the disclosure people who took Covishield vaccine in the past have expressed worries regarding its side effects on health and also a rare condition Thrombosis with Thrombocytopenia Syndrome (TTS).

Should Covishield takers be worried about the vaccine’s potential underlying effects on health? We asked a few experts.

Rely on guidance of health authorities

“The decision to withdraw Covishield, which is the AstraZeneca vaccine manufactured by the Serum Institute of India, would depend on the reasons behind the withdrawal. If it’s due to concerns about safety or efficacy, it’s natural for people to have worries. However, it’s essential to rely on guidance from health authorities and experts who evaluate the data comprehensively,” says Dr Rahul Agarwal Consultant Internal Medicine CARE Hospitals Banjara Hills Hyderabad.

“If AstraZeneca or any other vaccine is withdrawn from circulation, it’s typically because of concerns about safety or effectiveness that have been identified through ongoing monitoring and evaluation processes. In such cases, it’s crucial for public health authorities to communicate transparently about the reasons for the withdrawal and provide guidance to healthcare providers and the public on next steps,” says the expert.

“It’s important to note that all vaccines, like any medical intervention, can have side effects, but these are typically outweighed by the benefits of vaccination, especially in the context of preventing severe illness and death from Covid-19. Health authorities usually conduct thorough assessments of vaccines to ensure their safety and efficacy, and any decision to withdraw a vaccine is made based on careful evaluation of available data,” adds Agarwal.

“If you’re concerned about the safety of a vaccine, it’s best to consult with healthcare professionals who can provide personalized advice based on your individual health circumstances and the latest available information,” he advises.

Dr Vishwesvaran Balasubramanian, Consultant Interventional Pulmonology and Sleep Medicine elaborates on the possible side effects of the vaccine, while assuring that it’s very rare. However, one should be aware of the red flags.

“Vaccine induced thrombosis with thrombocytopenia syndrome (TTS) is an extreme immunological reaction that occurs after Covid-19 immunization. Initially thought to be associated with viral-vector-based vaccines like Johnson & Johnson/Janssen and AstraZeneca-Oxford, it was found that the side effect may also be seen with covishield vaccine. The immunological reaction leads to the activation of platelets and the coagulation system and can cause venous or arterial thrombosis and in certain circumstances can lead to secondary haemorrhage,” says Dr Balasubramanian.

Worsening headache, visual disturbances: Understanding the red flags

“Incidence of TTS among vaccine recipients appears to be higher even amongst younger individuals and recipients of a first dose and can manifest as clotting at unusual sites and sometimes with haemorrhage. Persistent and progressively worsening headache in addition to focal neurological symptoms like visual disturbances are described as early red flags for suspecting VITT in patients,” adds Dr Balasubramanian.

Blood clots at unusual sites

Majority of these patients develop thrombosis in the lower extremities and lungs but can also develop clots at unusual sites including blood vessels supplying gut like splenic, portal or mesenteric, adrenal, cerebral, and even ophthalmic veins. Blood tests for evaluation may suggest reduced platelet count, elevated D-dimer and elevated anti-platelet factor-4 antibodies.

Constant patient monitoring and timely symptomatic interventions which may be medical or surgical are crucial for ensuring patient survivability.

However, Dr Balasubramanian says there is no need to panic as this side effect is a rare one and doesn’t affect everyone who took the vaccine. He advises caution against any noticeable symptoms.

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on whatsapp
WhatsApp